Spent the past week in Eastern Oregon hiking. Beautiful territory. Part of the time was in Harney County, which has the highest COVID rates in the state, despite appearing empty. While the vaccination rates are 30%, those without masks were 99%. Eye roll. Harney County: Come for the scenery. Go home with COVID.
I have my biases. One is that vancomycin is an antibiotic of (mostly) historical interest. As I have said many a time, while there is no such thing as a strong, big gun or powerful antibiotic, there are antibiotics that stink on ice. Vancomycin is the archetype. I only use it when I have perfect source control of MRSA bacteremia or for trivial infections. Otherwise, I go with either ceftaroline or daptomycin.
You may rely on it.
The patient has MRSA endocarditis with multiple metastatic abscesses, source control for which is problematic. With an MIC to vancomycin of 1.0, I opt for ceftaroline and the patient does relatively well for 4 weeks.
Then, routine CBC has a WBC of 0.5. It's the ceftaroline.
Without a doubt.
The overall rate of incident neutropenia was 10%-14% with ≥ 2 weeks and 21% with ≥ 3 weeks of ceftaroline exposure.
So he is changed to daptomycin and does well for 48 hours until a fever. Neutropenic fever means cefepime, so the weekend crew added cefepime. The next day, the blood cultures grow E coli.
Outlook not so good.
Which raises two issues.
One of the common errors I see is that when a patient has a fever several days after discontinuation of antibiotics, the discontinued antibiotic is resumed.
Don't count on it.
Presuming that the patient had an appropriate course of an appropriate antibiotic for a well-defined infection...hahahahahahahaha!
I kill me. Like that ever happens.
But presuming the above to be the case, the patient likely has acquired new bacteria that is resistant to the prior antibiotic. Use it and lose it.
Change antibiotic classes.
You may rely on it.
So I changed the patient to meropenem pending susceptibilities.
But the answer to the other question is more opaque. Can the cefepime perpetuate the ceftaroline-induced neutropenia?
Reply hazy, try again.
It would depend on how ceftaroline leads to neutropenia, and
The mechanism whereby ceftaroline (or other cephalosporins) leads to neutropenia remains unclear; however, both immune-mediated and bone marrow effects (via immune-mediated processes and/or direct damage to the myeloid cell line) have been proposed
Although the cornerstone of management includes cessation of the offending agent, controversy exists on the appropriateness of direct substitution or future use of an alternative β-lactam.
I can find little on whether other cephalosporins would be safe. Cefepime and ceftaroline do share similar R1 side-chains and that may determine problems with cross-reactivity. Maybe.
Another reason to avoid cefepime in this patient. But it would be better if it were
Without a doubt.
Furtek KJ, Kubiak DW, Barra M, Varughese CA, Ashbaugh CD, Koo S. High incidence of neutropenia in patients with prolonged ceftaroline exposure. J Antimicrob Chemother. 2016;71:2010-2013. Source
Sullivan EL, Brigg Turner R, O'Neal HR Jr, Crum-Cianflone NF. Ceftaroline-associated neutropenia: case series and literature review of incidence, risk factors, and outcomes. Open Forum Infect Dis. 2019;6:ofz168. Source
Cimino C, Allos BM, Phillips EJ. A review of β-lactam–associated neutropenia and implications for cross-reactivity. Ann Pharmacol. 2020 Nov 20. Source
Chaudhry SB, Veve MP, Wagner JL. Cephalosporins: a focus on side chains and β-lactam cross-reactivity. Pharmacy (Basel). 2019;7:103. Source
© 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Mark A. Crislip. Magic 8 Ball - Medscape - Jun 01, 2021.